Saturday, January 03, 2009

Are British children being poisoned by food additives in their sweets?

The poor sap writing below believes what "government scientists" say, quite overlooking that what government scientists say is heavily pressured by the shrieks of food faddists, who are in turn wound up by the irresponsible speculations of epidemiologists and rodent experimenters. And don't get me started on British government crime statistics, on British government global warming pronouncements or British government backtracking on peanut allergies etc. You have to be half mad to trust British government pronouncements. Even the number of alcoholic drinks that you can "safely" have was made up out of thin air. Sadly for his kids, he has been conned. One wonders how he accounts for all the perfectly healthy kids around who eat "dangerous" sweets all the time

My four-year-old daughter and I sit in front of a great heap of sweets. Her eyes are alight, like a pirate's with his treasure: Sweets are her greatest passion. Just back from a friend's party, she thinks she's hit the jackpot. But I'm going to have to tell her she cannot have any of them. Not a wine gum, not a chewy snake, not one Roses chocolate. I've been sitting painstakingly going through the ingredients list on the back of each jazzy-coloured packet - occasionally with a magnifying glass. Amazingly, almost all of them contain some additives that I've had to decide are actively dangerous to her. These are additives that are banned in many countries, ones that our government's Food Standards Agency (FSA) decided over a year ago should not be in our children's sweets. But they are still on sale in every supermarket and sweet shop across Britain.

I'm no health-obsessed 'helicopter parent'. We don't hover above our children, banning sweets and sugar. In fact, I roll my eyes at the army of organic-only fusspots: Children can usually be relied upon to eat what their bodies need. A little pleasure won't hurt them. But what I've discovered about chemical food colourings and preservatives terrifies me, as it should the most happy-go-lucky parent. British sweet manufacturers, I've had to conclude, no longer deserve our trust. Six commonly used colourings in sweets, soft drinks and even children's medicines have now been proven to cause attention disorder and hyperactivity in children - not just those already prone to such problems, but all children.

What that means is that the notorious 'sugar rush' that we've all seen in children on a sweetie or pop binge may not be caused by sugar at all, but by obscure colourings and preservatives. And there are added dangers from these completely unnecessary chemicals. My daughter, like nearly one in 20 British children, is prone to allergies: in her case, severe asthma that means a trip to A & E once a month during winter.

During my investigation, I found dangerous colourings and preservatives in famous names such as Cadbury Roses chocolates, Maynards, Wrigley's gum, Jawbreakers, Jelly Babies, Kiddies Mix, Refreshers, Lovehearts, Hubba Bubba bubble gum and Fizz Bombs, as well as a huge range of corner-shop sweets sold as Nisha's or Family Favourites. Novelty sweets branded on Bratz dolls and cartoon character Scooby-Doo had them too. A build-it-yourself gingerbread house from the John Lewis toy department had more bad dyes than any other item I found.

If it's cheaply made and highly coloured, it seems, it's more likely than not to have an 'azo-dye' (a synthetic nitrogen-based compound dye) in it - and that includes all the children's favourites: the snakes, marshmallows and bootlaces sold loose in corner shops.

The chief villains - the ones everyone agrees are dangerous - are mainly colours derived from coal tar. These are known as the 'Dirty Six' and go under the names sunset yellow (or E number 110), carmoisine (E122), tartrazine (E102), ponceau 4R (E124), quinoline yellow (E104) and allura red (E129). They're reds and yellows, and commonly found in sweets, jellies, ice lollies, fizzy drinks and many obviously coloured foods, such as icing on cakes. Three of them have been linked with asthma and other allergies. Many of them are banned in medicines, or must carry warnings. All of them, government scientists now agree [If government scientists agree, that is cause for skepticism], can cause or exacerbate hyperactivity or attention disorder.

For my daughter - who's pretty busy, not hyperactive - the worry is what's known as the cocktail effect: these colourings combined with commonly used benzoate preservatives (which go under E numbers 210 to 219) may exacerbate other allergic conditions as well as hyperactivity. The benzoates, according to the FSA, are thought to worsen symptoms of asthma and eczema in children who have these conditions - and they're banned in food products for the under-threes. Yet they appear in all sorts of soft drinks, from flavoured waters to Scottish favourite Irn-Bru and many brands of cola. Amazingly, carmoisine colouring is in the best- selling children's pain reliever, Calpol - which we use during our daughter's asthma attacks.

But the most outrageous thing I found on the sweet shelves was in the familiar blue box of family favourite Roses Chocolates. Their ingredients list has been cleaned up: the E numbers have all gone. Now under colour is listed 'sunset yellow'. This pleasant-sounding phrase is the layman's term for the Dirty Six colour E110 - banned in Norway and Finland, linked to all sorts of allergies, banned for use in food here for the under-threes, and supposed to carry a health warning if used in medicines. It is a version of the notorious carcinogenic Sudan 1....

I asked Dr Clair Baynton, head of novel foods, additives and supplements at the Food Standards Agency, why politicians have been so slow to act on these colourings. The evidence, she said, was 'just not strong enough' to ban the Dirty Six colours outright - and sodium benzoate plays a useful health role as a preservative.


Jaw disease panic for women taking popular osteoporosis pills

Women taking tablets to protect their bones from osteoporosis could be at risk of serious jaw damage, claim researchers. A study suggests for the first time that drugs such as Fosamax could be linked to a condition which can lead to long-term infection or even destruction of the jawbone. As many as one in 25 users could be at risk of osteonecrosis of the jaw (ONJ), according to a study published yesterday.

British dentists are calling for doctors to advise women about ONJ when prescribing drugs to prevent bonethinning, and for any major dental work to be carried out first. But they stressed that women should not stop taking the drugs, called bisphosphonates, as the benefits outweigh the risk of possible side effects.

Researchers at the University of Southern California School of Dentistry studied 208 healthy patients who had taken Fosamax tablets. The report in the Journal of the American Dental Association said they found nine patients had ONJ - one in 25 - despite claims from the manufacturer Merck that the risk was largely confined to patients receiving the drugs intravenously.

Parish Sedghizadeh, assistant professor of clinical dentistry, believes the problem is more likely to be triggered by tablets than previously thought, although the study has been dismissed by Merck. 'Here at the School of Dentistry we're getting two or three new patients a week with bisphosphonate-related ONJ, and I know we're not the only ones seeing it,' he said.

Reports emerged in 2003 linking intravenous bisphosphonate treatment with ONJ, in which bone tissue dies, resulting in loss or destruction of the jawbone. The exact cause of the disease is unclear but one theory is that the trauma of major dental work could trigger ONJ.

London implant specialist Eddie Scher said the key message was that patients about to start on the drugs should see their dentist first. He said: 'Doctors prescribing this medication should advise patients to delay taking it until they have had dental treatment, especially implants and extractions. 'We need to get the mouth healthy and keep it that way to minimise the risk.' A spokesman for Merck said the study had 'methodological flaws and scientific limitations, making it unreliable as a source for valid scientific conclusions'.

In a separate development, a drug safety chief warned that bisphosphonates may trigger cancer of the oesophagus, or gullet. In a letter in the New England Journal of Medicine, U.S. Food and Drug Administration official Diane Wysowski said that since Fosamax, also known as alendronate, became available in 1995, the FDA has received 23 reports of patients who developed oesophageal tumours, including eight deaths. Typically, there was two years between the start of the drug treatment and the development of cancer. [So how do we know it was caused by the drug?]

In Europe and Japan, 21 cases involving Fosamax have been logged, as well as six cases involving drugs made by other companies. Six patients died. Inflammation of the lining of the oesophagus is already known to be a side-effect of the drugs. However, the FDA also said it was aware of conflicting findings on cancer risk in other studies. The National Osteoporosis Society does not have an exact figure for the number of British bisphosphonate users, but says it is tens of thousands.


No comments: